| Catalog Number |
400SMTXSFT1H02 |
| Medical Device Problem Codes |
Failure to Advance (2524); Material Deformation (2976)
| Health Effect - Clinical Code |
No Consequences Or Impact To Patient (2199)
| Date of Event |
03/07/2019
Type of Reportable Event
Malfunction
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.
Event or Problem Description
The patient was undergoing a coil embolization procedure in the right internal carotid artery (ica) using penumbra smart coils (smart coils).During the procedure, the physician was unable to advance the smart coil out of its introducer sheath.Consequently, the pusher assembly of the smart coil became kinked and, therefore, it was removed.The procedure was completed using another coil with the same microcatheter.There was no report of an adverse effect to the patient.
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the pusher assembly.The pusher assembly was kinked at approximately 139.0 cm and fractured at approximately 140.0 cm from the proximal end.Bends were present along the length of the pusher assembly.The smart coil pusher assembly mid-joint was proximal to the introducer sheath friction lock.The embolization coil was detached from the pusher assembly.Conclusions: evaluation of the returned smart coil confirmed a kinked device.If the pusher assembly mid-joint is positioned proximal to the introducer sheath friction lock, resistance may be experienced when attempting to advance the device.If the device is forcefully advanced against resistance, damage such as a kink may occur.Further evaluation revealed the pusher assembly was bent along its length and fractured and the embolization coil was detached.These damages were likely incidental to the reported complaint.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.